FDA Offers Warning About 'Medicine Challenges' on Social Media

Cooking a chicken in Nyquil is a recipe for harm. Here's what parents should know.

Blurry image of shelves full with medicine, supplements and health foods
Photo: Getty

There are plenty of ways to cook chicken: With a marinade or lemon juice, on the grill, or in the oven. Cooking it with Nyquil does not qualify as one of them.

Why does this need to be said? Because there's a new social media trend encouraging people to use Nyquil when preparing chicken. Like the milk crate and slap-a-teacher challenges before it, cooking chicken with Nyquil has harmful consequences, and the U. S. Food and Drug Administration is urging people not to do it.

"Boiling a medication can make it much more concentrated and change its properties in other ways," the FDA wrote in a news release late last week. "Even if you don't eat the chicken, inhaling the medication's vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs."

The FDA also referenced another recent trend that encouraged people to try to induce hallucinations by taking large amounts of diphenhydramine, an over-the-counter allergy medication sold under many names, including Benadryl. The FDA warned that this trend led to the hospitalization and even deaths of teens and is concerned the newest idea to cook chicken with Nyquil could do the same.

Though it seems obvious that these trends are poor ideas, judgment can be a challenge for teenagers. The prefrontal cortex, or the area of the brain responsible for judgment, is not fully developed until about the mid-20s. Still, it's important for adults to guide teens to make better decisions while protecting them. The FDA offered some advice, including:

  • Proactively discussing the dangers of misusing medication and following unsafe social media trends.
  • Keeping OTC and prescription medication out of reach of children
  • Reading the Drug Facts label of any medications you have in your home to understand what each drug does and who should not take it.
  • Speaking to healthcare providers and pharmacists about medications

Call for medical attention immediately if you believe your child has taken too much medication, is hallucinating, is not breathing, or cannot be roused. Dial 9-1-1 or contact poison control online or at 1-800-222-1222 to get the assistance your child needs.

Was this page helpful?
Related Articles